Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 149, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 10, 2009, 6:48 PM EDT for Jackson County, Mason County, West Virginia; Gallia County, Meigs County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2009, 6:48 PM EDT (22:48 UTC)
- Expired
- Aug 10, 2009, 7:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Gallia County, OH, Meigs County, OH, Jackson County, WV, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 68 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2349 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:15 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 10, 4:15 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 415 PM EDT MON AUG 10 2009 .SYNOPSIS... UPPER LEVEL DISTURBANCES WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. A FRONT PASSES TUESDAY NIGHT...WITH PERHAPS ANOTHER UPPER LEVEL DISTURBANCE WEDNESDAY INTO THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... ABOUT THE ONLY THING THE MODELS ALL AGREE ON THIS PERIOD IS THAT A VERY TROPICAL LIKE ATMOSPHERE...AND RATHER UNSTABLE ONE AT THAT...WILL REMAIN IN PLACE THROUGH TUESDAY. A SERIES OF UPPER DISTURBANCES IN A WESTERLY FLOW ALOFT WILL BE MOVING OVER THE AREA...BUT THE FRONT WELL TO OUR NORTH AND WEST LOOKS TO ONLY VERY SLOWLY DRIFT SOUTH AND EAST...AND SHOULD NOT BE A DIRECT FACTOR ON OUR WEATHER THIS PERIOD. LOOKS LIKE THE NAM WAS HANDLING THE INITIAL DISTURBANCE THIS AFTERNOON WELL...SO WENT WITH THE NAM FOR DETAILS. THIS THEN BRINGS ANOTHER DISTURBANCE ACROSS THE NORTH TONIGHT. WITH THIS SCENARIO...THE BEST AND MOST WIDESPREAD POPS WILL...OF COURSE...BE IN THE AFTERNOON PERIODS WITH THE HEATING FACTOR...ESPECIALLY THIS AFTERNOON WITH THE INITIAL DISTURBANCE. BUT...WILL BRING ANOTHER MAX OF MAINLY SHOWERS ACROSS THE NORTH LATER TONIGHT WITH THE NEXT DISTURBANCE. OTHERWISE...CANNOT RULE OUT AT LEAST A SLIGHT CHANCE THROUGH THE PERIOD AT ANY LOCATION AND AT ANY TIME IN THIS SOUPY AIR. FOR TEMPS...WILL GO ABOVE ALL GUIDANCE TONIGHT PER HIGH DEWPOINTS. TEMPS WILL BE A BIT WARMER TUESDAY...WITH SOMEWHAT LESS COVERAGE OF CONVECTION THAN TODAY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... FOR BEING THE SHORT TERM PERIOD...A LARGE AMOUNT OF INCONSISTENCY EXISTS IN THE MODELS. BECAUSE OF THAT...DID NOT OVERLY COMMIT TO ANY PARTICULAR SOLUTION...NOR RULE ONE OUT. SURFACE COLD FRONT LOSES DEFINITION AS IT APPROACHES LATE TUESDAY...WITH THE DEVELOPMENT OF A LEE SIDE TROUGH EAST OF THE APPALACHIANS. THIS MAY TAKE SOME OF THE FOCUS AWAY FROM CONVECTION DEVELOPING ALONG ACTUAL FRONT. FRONT THEN SETTLES INTO OR JUST SOUTH OF THE SOUTHERN ZONES WEDNESDAY /SOME UNCERTAINTY HERE/ AND PRECIPITABLE WATER REALLY STARTS TO DECREASE FROM THE NORTHWEST...YET AXIS OF DIGGING UPPER TROUGH ALSO ARRIVES. FIGURING DECENT AMOUNT OF PRECIPITABLE WATER AND LEFTOVERS FROM DIURNALLY-FIRED CONVECTION WILL STILL CARRY INTO THE EVENING...FOR AT LEAST CHANCE POPS. THERE IS FINALLY SOME AGREEMENT IN THE MODELS IN REGARDS TO TRENDING TOWARDS CUTTING OFF AN UPPER LOW AT APEX OF DIGGING TROUGH FOR LATE WEDNESDAY THROUGH THURSDAY /ALL BUT 12Z ECMWF/...BUT THERE IS GREAT STILL A LOT OF SPREAD ON LOCATION AND TIMING. UNTIL THIS CAN BE SORTED OUT...HAVE KEPT POPS IN LOW CHANCE RANGE AND MAINLY SOUTHEAST OF THE OHIO RIVER CLOSER TO BEST MOISTURE AVAILABILITY AND TERRAIN EFFECTS. CONVECTION WILL BE DRIVEN MAINLY BY DIURNAL HEATING AND MESOSCALE BOUNDARIES...WITH LACK OF OBVIOUS SURFACE FEATURE AND POTENTIAL UPPER LOW PROBABLY STILL TO OUR SOUTHWEST THROUGH THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... REMAINS OF POTENTIAL UPPER LOW PASSES THROUGH THE AREA AFTER GETTING PICKED UP BY THE FLOW BY EARLY IN THE WEEKEND...THEN WE TREND TOWARDS A STAGNANT VERY WARM PATTERN WITH TIME AS LARGE UPPER HIGH SPREADS FROM THE SOUTHEAST TO ENCOMPASS AT LEAST THE LOWER TO MIDDLE OHIO VALLEY. I WENT AHEAD WITH HPC-BASED FORECAST OF INCREASING TEMPERATURES DAY-BY-DAY...WITH DIURNALLY-TIMED SLIGHT TO LOW CHANCE POPS EACH AFTERNOON FROM INSTABILITY. THERE MAY BE THE PRESENCE OF A CAP TO INHIBIT CONVECTION...SO COVERAGE SHOULD BE QUITE LIMITED...AND MOST OF THE AREA AT ANY PARTICULAR TIME WILL BE DRY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... 18Z MONDAY THRU 18Z TUESDAY... ONE UPPER DISTURBANCE MOVES ACROSS WEST VIRGINIA THIS AFTERNOON. ANOTHER DISTURBANCE MOVE ACROSS THE NORTHERN PORTION OF OUR AREA LATER TONIGHT. IN ADDITION TO SCATTERED DIURNAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON...THE MOST ORGANIZED CONVECTION WILL WILL FOLLOW THE INITIAL DISTURBANCE ACROSS WEST VIRGINIA...FORMING SHORT LINES AT TIMES. THIS INITIAL DISTURBANCE WILL EXIT MOUNTAINS AROUND 00Z. ANOTHER ORGANIZED BAND OF CONVECTION WILL MOVE ACROSS THE NORTH PORTIONS BETWEEN 05Z AND 11Z TUESDAY MORNING. LOOK FOR MAINLY VFR CEILINGS OUTSIDE OF CONVECTION THIS AFTERNOON...BUT LOWERING TO LIFR IN HEAVIER CONVECTION. FOR TONIGHT...BECOMING MVFR CEILINGS AND VSBY BY 06Z MOST AREAS...ESPECIALLY NORTH WHERE CONVECTION MOVES ACROSS LATE TONIGHT. FOR TUESDAY...BECOMING MAINLY VFR CEILINGS AFTER 14Z WITH SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...BUT LESS COVERAGE THAN THIS AFTERNOON. AFTER 18Z TUESDAY... SPOTTY IFR POSSIBLE IN THUNDERSTORMS TUESDAY AFTERNOON. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...JMV SHORT TERM...MDP LONG TERM...MDP AVIATION...JMV
Hazardous weather outlook, Aug 10, 2:49 AM EDT, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 249 AM EDT MON AUG 10 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-110700- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 249 AM EDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 10, 1:55 PM EDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 155 PM EDT MON AUG 10 2009 OHZ085-086-WVZ007>009-017-019-101830- GALLIA-JACKSON-MASON-MEIGS-RITCHIE-WIRT-WOOD- 155 PM EDT MON AUG 10 2009 ...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL GALLIA...NORTHERN JACKSON...NORTHERN MASON...NORTHERN WIRT...RITCHIE...SOUTHEASTERN MEIGS AND SOUTHERN WOOD COUNTIES... AT 153 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES EAST OF PARKERSBURG TO 10 MILES SOUTH OF PARKERSBURG TO GALLIPOLIS... MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR NUTTER FARM AROUND 200 PM...PIKE AROUND 215 PM AND HARRISVILLE AROUND 230 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
Special weather statement, Aug 10, 2:01 PM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 201 PM EDT MON AUG 10 2009 WVZ013-026-101830- BOONE-LINCOLN- 201 PM EDT MON AUG 10 2009 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOONE AND CENTRAL LINCOLN COUNTIES... AT 201 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 8 MILES WEST OF MADISON...MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR WOODVILLE AROUND 200 PM...MADISON AROUND 215 PM AND PRENTER AROUND 230 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
Special weather statement, Aug 10, 5:13 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 513 PM EDT MON AUG 10 2009 WVZ006-008-014>016-102215- CABELL-JACKSON-KANAWHA-PUTNAM-ROANE- 513 PM EDT MON AUG 10 2009 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL... NORTHWESTERN KANAWHA...PUTNAM...SOUTHEASTERN JACKSON AND SOUTHERN ROANE COUNTIES... AT 511 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A LINE OF STRONG THUNDERSTORMS LOCATED NEAR HURRICANE...MOVING EAST AT 25 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR TEAYS VALLEY...AND ELEANOR AROUND 520 PM... WINFIELD AROUND 525 PM...TORNADO...BANCROFT...AND WINFIELD AROUND 530 PM...NITRO...ST. ALBANS...POCA AND AND BANCROFT AROUND 535 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Special weather statement, Aug 10, 5:48 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 548 PM EDT MON AUG 10 2009 WVZ006-014-015-102245- CABELL-KANAWHA-PUTNAM- 548 PM EDT MON AUG 10 2009 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CABELL...SOUTHERN PUTNAM AND WEST CENTRAL KANAWHA COUNTIES... AT 546 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A LINE OF STRONG THUNDERSTORMS LOCATED NEAR HURRICANE...MOVING EAST AT 25 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR TEAYS VALLEY AROUND 555 PM...WINFIELD AROUND 600 PM...BANCROFT AROUND 605 PM AND NITRO AROUND 610 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Special weather statement, Aug 10, 6:34 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 634 PM EDT MON AUG 10 2009 OHZ085-086-WVZ007-008-102330- GALLIA-JACKSON-MASON-MEIGS- 634 PM EDT MON AUG 10 2009 ...A STRONG THUNDERSTORM WILL AFFECT MASON...MEIGS...NORTHERN GALLIA AND NORTHWESTERN JACKSON COUNTIES... AT 633 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A LINE OF STRONG THUNDERSTORMS LOCATED NEAR SALEM CENTER...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR KYGER...RUTLAND...HARRISONVILLE...AND GALLIPOLIS AROUND 650 PM...CHESHIRE...POINT PLEASANT...AND HENDERSON AROUND 655 PM...LAKIN...AND DARWIN AROUND 700 PM AND MIDDLEPORT AROUND 705 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Local storm report, Aug 10, 6:48 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM FLASH FLOOD 6 ESE HURRICANE 38.40N 81.91W
08/10/2009 PUTNAM WV NWS EMPLOYEE
HOUSE IN WATER AND SCARY CREEK FLOWING OVER SCARY CREEK
RO
&&
TTRUITTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:58 PM EDT | Flash Flood Warning | RLX | Cabell, Mason, Putnam | 4 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2009Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.